Texas, 2011Drought in Texas, June 28 to 30, 2011
June 28 to 30, 2011 · NWS BRO · 2 events in 2 counties and zones
After the 2011 Drought peaked on June 21st, a weak upper level disturbance aided the development and maintenance of a squall line from central into South Texas overnight on the 21st/22nd. Boundaries from the line activated deep atmospheric moisture toward the coast and produced numerous late morning through afternoon thunderstorms which stretched into Willacy and Kenedy County on the 22nd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After the 2011 Drought peaked on June 21st, a weak upper level disturbance aided the development and maintenance of a squall line from central into South Texas overnight on the 21st/22nd. Boundaries from the line activated deep atmospheric moisture toward the coast and produced numerous late morning through afternoon thunderstorms which stretched into Willacy and Kenedy County on the 22nd. A few more storms would arrive on the 23rd. In all, 2 to 6 inches of rain fell across the area. Incorporated into the Drought Monitor on the 28th, these rains improved the drought by one category.
Further improvements would arrive in July after another round of heavy rainfall from the outer bands of Tropical Storm Arlene on June 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 27, 11:21 PM CST, 39 minutes earlier.
Area forecast discussion, Jun 27, 11:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1221 AM CDT TUE JUN 28 2011
.DISCUSSION...SEE AVIATION SECTION BELOW FOR UPDATED DISCUSSION
ON THE 06Z TAF PACKAGE.
&&
.AVIATION...VFR FLIGHT CONDITIONS ARE SEEN ACROSS AREA TERMINALS
EARLY THIS MORNING. SIMILAR TO YESTERDAY MORNING...THERE MAY AGAIN
BE PERIODS OF MVFR TO POSSIBLY EVEN IFR CIGS DURING THE PREDAWN
HOURS. THIS CLOUD COVER WILL QUICKLY SCATTER AND LIFT AFTER
SUNRISE. SCATTERED CU WILL DEVELOP TODAY OVER THE ENTIRE AREA.
THIS CLOUD COVER MAY BECOME MORE WIDESPREAD AND BROKEN MOVING
TOWARD THE EVENING HOURS...POSSIBLY LOWERING BY THIS TIME AS WELL.
IN ADDITION TO INCREASING CLOUD COVER...MOISTURE WILL BE
INCREASING OVER THE AREA DUE TO A TROPICAL WAVE PUSHING INTO THE
BAY OF CAMPECHE. THIS COULD RESULT IN SOME ISOLATED SHOWER AND
POSSIBLY A FEW THUNDERSTORMS TODAY ACROSS PORTIONS OF DEEP SOUTH
TEXAS. OTHERWISE...WINDS ARE EXPECTED TO BE OUT OF THE EAST TO
POSSIBLY NORTHEAST THROUGH THE FORECAST PERIOD. WINDS ARE SOMEWHAT
LIGHT EARLY THIS MORNING...BUT WILL INCREASE AND BECOME GUSTY
AFTER SUNRISE. WINDS WILL LET UP SOMEWHAT THIS EVENING.
&&
.PREV DISCUSSION... /ISSUED 917 PM CDT MON JUN 27 2011/
UPDATE...UPDATED POP AND WIND FIELDS FOR TUESDAY IN THE SHORT
TERM PERIOD FOR PUBLIC AND MARINE SECTIONS.
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...LOOKING AT FORECAST
SOUNDINGS...MOISTURE FIELDS AND UPPER LEVEL WINDS SUGGEST THAT
RAIN CHANCES TO INCREASE ACROSS THE COASTAL WATERS AND PORTIONS OF
DEEP SOUTH TEXAS TUESDAY. PWATS PROBABLY AS LOW AS THEY WILL
GET OVER THE COARSE OF THE NEXT SEVERAL DAYS WITH THIS EVENINGS
SOUNDING SHOWING 1.67 INCHES. ALL MODELS INDICATING PWATS TO
STEADILY INCREASE OVER THE NEXT 24 TO 36 HOURS APPROACHING 2
INCHES AFTER 18Z TUESDAY. WOULD NOT BE SURPRISED TO SEE SUNRISE
SHOWERS OVER THE COASTAL WATERS WITH ACTIVITY TO INCREASE AND
DEVELOP INLAND TUESDAY WITH AFTERNOON HEATING AND INCREASINGLY
DIVERGENT AIR BEING THE TRIGGERS. ALL THIS DUE TO THE WEST
MOVEMENT OF THE TROPICAL WAVE OVER THE BAY OF CAMPECHE. MODEL
GUIDANCE FROM 12 AND 18Z HAVE ALSO BEEN TRENDING HIGHER ON POPS.
WITH THIS SAID COULD NOT LEAVE ZERO POPS IN FOR TUESDAY OR TUESDAY
NIGHT. UPDATE SHOWS SLIGHT CHANCES ALONG AND EAST OF HIGHWAY 281
WITH SOME LOW END CHANCES OVER THE COASTAL WATERS TOMORROW NIGHT.
THIS COULD BE INCREASED BY THE OVERNIGHT CREW IF MOISTURE
ADVECTION IS QUICKER AND DIFFLUENT FLOW INFLUENCED BY THE UPPER
RIDGE TO OUR NORTHWEST AND BROAD CYCLONIC FLOW OVER THE GULF
INCREASES. AS FOR THE WIND FIELD A NORTHEAST TO EAST BREEZE IS
EXPECTED ON TUESDAY WITH DEEP SOUTH TEXAS TO BECOME UNDER THE
INFLUENCE OF THE BROAD LOW ACROSS THE GULF.
MARINE /TONIGHT THROUGH TUESDAY NIGHT/...EXPECT WINDS TO TURN
MORE EAST TO NORTHEAST TUESDAY WITH A STRENGTHENING PRESSURE
GRADIENT. WINDS AND SEAS TO STEADILY INCREASE OVER THE NEXT 24 TO
36 HOURS AS THE TROPICAL WAVE ADVANCES WEST AND THUNDERSTORM
ACTIVITY INCREASES. SMALL CRAFT ADVISORIES ARE POSSIBLE FOR AS
EARLY AS TUESDAY NIGHT.
PREV DISCUSSION... /ISSUED 641 PM CDT MON JUN 27 2011/
UPDATE...PLEASE SEE AVIATION DISCUSSION FOR 00Z TAFS
AVIATION...DAYTIME CU DISSIPATING AS THE SUNSETS AND VFR
CONDITIONS CAN BE EXPECTED MUCH OF THE OVERNIGHT HOURS. GULF
MOISTURE TO INCREASE OVER THE NEXT 24 HOURS AND BEYOND AS A
TROPICAL WAVE MOVES WNW ACROSS THE BAY OF CAMPECHE. MARINE LAYER
TO DEVELOP AROUND SUNRISE TUESDAY SIMILAR TO WHAT OCCURRED THIS
MORNING. STRATUS TO FORM WITH MVFR TO IFR CIGS POSSIBLE AT THE
REGIONAL AIRPORTS AS WELL AS SITES FARTHER NORTH AND WEST BETWEEN
11 AND 15Z. SCT-BKN CIGS AT VFR LEVELS ANTICIPATED MUCH OF THE DAY
TUESDAY WITH A SMALL CHANCE OF SOME SHOWERS OR THUNDERSTORMS
DEVELOPING. LIGHT EAST SOUTHEAST WINDS TONIGHT TO TURN EAST
NORTHEAST TUESDAY REMAINING LIGHT WITH SOME GUSTS TO 20 KNOTS AS
THE TROPICAL WAVE ADVANCES EASTWARD.
PREV DISCUSSION... /ISSUED 250 PM CDT MON JUN 27 2011/
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...A PERSISTENT HIGH
PRESSURE RIDGE STRETCHING ACROSS THE NORTHERN AND NORTHWESTERN GULF
OF MEXICO WILL MAINTAIN LIGHT TO MODERATE SOUTHEASTERLY WINDS ACROSS
DEEP SOUTH TEXAS THE NEXT FEW DAYS. THE WINDS WILL BECOME LIGHT FROM
THE SOUTHEAST TO LIGHT AND VARIABLE OVERNIGHT TONIGHT AND TUESDAY
NIGHT. LIGHT TO MODERATE SOUTHEASTERLY WINDS WILL PREVAIL ACROSS THE
RIO GRANDE VALLEY ON TUESDAY. THERE IS A SLIGHT CHANCE FOR SHOWERS
MOVING ACROSS PORTIONS OF THE CWA ON TUESDAY. THE TEMPERATURES WILL
CONTINUE NEAR NORMAL TO HIGHER THAN NORMAL FOR THE NEXT FEW DAYS.
LONG TERM /WEDNESDAY THROUGH MONDAY/...AGAIN THE LONGER RANGE
PERIOD WILL DEPEND GREATLY ON THE OVERALL PROGRESS AND EVOLUTION
OF THE TROPICAL WAVE NOW LOCATED OVER THE EASTERN BAY OF CAMPECHE.
CURRENTLY IR SATL IMAGERY SHOWS A LITTLE MORE ORGANIZED CONV
ASSOCIATED WITH THIS WAVE VERSUS YESTERDAY. THE LATEST OUTLOOK
FROM NHC IS KEEPING THE POTENTIAL FOR DEVELOPMENT OF THIS WAVE
NEAR 30 % OVER THE NEXT 48 HOURS AS IT MOVES INTO A LITTLE BETTER
UPPER LEVEL ENVIRONMENT OVER THE SW GULF OF MEX. THE LONGER RANGE
GUIDANCE SHOWS DECENT AGREEMENT IN THE OVERALL W-NW MOVEMENT OF
THIS FEATURE OVER THE NEXT SEVERAL DAYS EVENTUALLY BRINGING IT
ONSHORE CLOSE TO TAMPICO MEXICO ON THURS. THIS WILL MAKE POPS A
BIT TRICKY OVER THE BRO CWA AS BOTH THE ECMWF AND THE GFS MODELS
KEEP THE LOWER RGV RIGHT ON THE NORTHERN EDGE OF THE DEEPER
TROPICAL MOISTURE ASSOCIATED WITH THIS FEATURE. THE GFS IS SHOWING
BETTER RUN TO RUN CONSISTENCY TODAY CONCERNING OVERALL POP TRENDS
LATER THIS WEEK. ALSO THE ECMWF AND GFS RUNS ARE IN DECENT
AGREEMENT IN THE TIMING AND MOVEMENT OF THIS FEATURE. SO OVERALL
CONFIDENCE IN THE WETTER FORECAST ADVERTISED BY BOTH MODELS IS
BETTER TODAY VERSUS THE LAST SEVERAL DAYS. THIS FEATURE WILL
LIKELY CONTINUE TREKKING WEST ACROSS CENTRAL MEX AFTER MOVING
INLAND AS THE MID LEVEL RIDGE REMAINS IN CONTROL OVER THE SOUTH
CENTRAL PLAINS STATES. HOWEVER TROPICAL MOISTURE WILL LIKELY
LINGER OVER DEEP SOUTH TEXAS INTO THE UPCOMING WEEKEND MAINTAINING
THE POTENTIAL FOR DIURNALLY DRIVEN AFTERNOON AND EARLY EVENING
CONV. FOR TEMPS WILL BE GOING CLOSE TO THE LATEST MEX MOS TRENDS
IN THE 3 TO 7 DAY RANGE AS THE INCREASED CLD COVER AND CONV POPS
WILL TEND TO KEEP THE DAYTIME HIGHS A BIT LOWER. RESIDENTS OF DEEP
SOUTH TEXAS SHOULD REFER TO THE LATEST TROPICAL WEATHER OUTLOOK
FROM NHC CONCERNING THE PROGRESS OF THIS WAVE.
MARINE...TONIGHT THROUGH TUESDAY NIGHT...AT NOON BUOY 20 REPORTED
SOUTHEAST WINDS AT 8 KNOTS WITH GUSTS TO 10 KNOTS AND SEAS AT 3.9
FEET WITH AN 8 SECOND PERIOD. LIGHT TO MODERATE SOUTHEASTERLY WINDS
AND LOW SEAS WILL CONTINUE ACROSS THE MARINE AREAS THE NEXT FEW
DAYS. THE SEAS WILL INCREASE SLIGHTLY ACROSS THE OFFSHORE GULF OF
MEXICO COASTAL WATERS TUESDAY NIGHT. THERE IS A SLIGHT CHANCE FOR
SHOWERS MOVING ACROSS PORTIONS OF THE MARINE AREAS AT TIMES TUESDAY
AND TUESDAY NIGHT. IN THE LONGER RANGE MARINE PERIODS THE LATEST
WNA GUIDANCE CONTINUES TO BE VERY AGGRESSIVE WITH BUILDING LARGER
GULF SWELLS WITH THE APPROACH OF THE TROPICAL WAVE NOW OVER THE
EASTERN BAY OF CAMPECHE. THE OVERALL CONFIDENCE IN THIS IS A
LITTLE LOW AS BELIEVE THAT THE LONGER RANGE WIND FIELDS ARE OVER
DEVELOPING THE OFFSHORE SWELLS LATE IN THE CWF PERIOD DUE TO THE
POTENTIAL FOR TROPICAL DEVELOPMENT IN THE SW GULF. WILL GO BELOW
THIS TREND AT THIS TIME IN THE LONGER RANGE PERIODS KEEPING
MARINE CONDITIONS BELOW SCA LEVELS. HOWEVER THIS SITUATION COULD
CHANGE SIGNIFICANTLY LATER THIS WEEK IF A TROPICAL DEPRESSION
FORMS AND THE OVERALL MARINE WIND FIELD STRENGTHENS. DEEP SOUTH
TEXAS MARINERS SHOULD PAY CLOSE ATTENTION TO THE LATEST NWS MARINE
FORECASTS FOR THE LATTER HALF OF THIS WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 90 79 89 79 / 10 10 20 30
BROWNSVILLE 93 77 92 77 / 10 10 20 30
HARLINGEN 94 77 94 77 / 10 10 20 20
MCALLEN 95 78 98 77 / 10 10 20 20
RIO GRANDE CITY 99 77 101 77 / 10 10 10 10
SOUTH PADRE ISLAND 89 80 87 79 / 10 10 20 30
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
67
Hazardous weather outlook, Jun 27, 5:20 AM CST, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
620 AM CDT MON JUN 27 2011
GMZ130-132-135-150-155-170-175-TXZ248>257-281100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
620 AM CDT MON JUN 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK FOR RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.
HEAT INDICES WILL RANGE BETWEEN 105 AND 110 DEGREES THIS AFTERNOON
ACROSS MUCH OF DEEP SOUTH TEXAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS AN ELEVATED RISK FOR RIP CURRENTS AT THE LOCAL BEACHES
THROUGH THE PERIOD.
HEAT INDICES WILL RANGE BETWEEN 105 AND 111 DEGREES DURING A
MAJORITY OF THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Kenedy
- When
- June 28, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Rainfall of 2 to 4 inches across most of Kenedy County on June 22nd and 23rd would return the southern fifth, including Norias and Rudolph, to Extreme (D3) Drought from Exceptional (D4) Drought beginning on June 28th. Further improvements would arrive in July after more locally heavy rains moved through the area on June 30th and July 1st.
Crop damage and potential livestock impacts are provided in the June 21st through 27th episode report.
Drought, Willacy
- When
- June 28, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Rainfall of generally 3 to more than 6 inches on June 22nd and 23rd across the heart of Willacy County provided the start of drought relief. Inland Willacy, which received the balance of the heavy rain, dialed back from Exceptional (D4) to Extreme (D3) conditions beginning on June 28th. Further improvement would occur into early July, courtesy of another couple of inches on June 30th/July 1st in the heart of the agricultural region include San Perlita and Porfirio (east of Raymondville).
Damage information to dryland crops and any livestock impacts are discussed in the June 21st through 27th Exceptional drought entry.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 28, 20111 death · $1.6 million · 1.75 in hail · 26 events
- Hail and Damaging Winds in Arkansas, June 28 to 30, 2011$248,000 · 1.75 in hail · 29 events
- Flooding in Wyoming, June 28 to 30, 2011$570,000 · 4 events
- Damaging Winds in Colorado, June 28, 2011$505,000 · 73 kt wind · 2 events
- Hail and Damaging Winds in Virginia, June 28, 2011$175,000 · 1.75 in hail · 24 events
- Flash Flood and Hail in West Virginia, June 28, 2011$500,000 · 1 in hail · 2 events
- Flood and Damaging Winds in Tennessee, June 28, 2011$70,000 · 52 kt wind · 19 events
- Hail and Damaging Winds in Virginia, June 28, 2011$39,000 · 1 in hail · 27 events
- Hail and Damaging Winds in South Carolina, June 28, 20115 injured · 1 in hail · 13 events
- Hail and Damaging Winds in New York, June 28, 2011$60,000 · 52 kt wind · 15 events
- Damaging Wind in Colorado, June 28, 2011$100,000 · 74 kt wind · 1 event
- Flash Flooding and Hail in Alabama, June 28, 2011$22,000 · 1 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307480, 307481.